Cancer Institute A national cancer institute
designated cancer center

Managing Chemotherapy Side Effect

Nausea / Vomiting and Chemotherapy
Hair Loss and Chemotherapy
Pain and Chemotherapy
Mucositis / Mouth Sores and Chemotherapy
Diarrhea and Chemotherapy
Constipation and Chemotherapy
Chemotherapy's Effects on Organs / Body Systems
Skin / Nails and Chemotherapy
Bone Marrow Suppression and Chemotherapy
Anemia and Chemotherapy
Infection and Chemotherapy
Blood Clots / Bruising and Chemotherapy
Appetite / Taste Changes and Chemotherap


Hair Loss and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

What causes alopecia (hair loss)?

Many chemotherapy agents are designed to kill fast growing cells, which means that they attack healthy growing cells as well as cancer cells. Because cells in hair follicles are fast growing, many chemotherapy drugs cause hair loss, or alopecia. People can lose hair from anywhere on the body - the head, eyebrows, eyelashes, and facial and pubic hair. Loss usually occurs one to three weeks into treatment, depending on the specific drugs being given. Once it starts to fall out, hair may simply become thinner or it may fall out altogether.

As each person's individual medical profile and diagnosis is different, so is his/her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team any/all possible side effects of treatment before the treatment begins.

How to manage the hair loss:

People often choose to wear wigs, scarves, or hats while after losing their hair. If this is what you would like to do, pick them out ahead of time and start wearing them before your hair is completely gone. Other ways to manage your hair during treatment include the following:

Will my hair return?

Yes. The color or texture may be different but it usually begins to grow about six weeks after you have completed chemotherapy.

 

 

Stanford Medicine Resources:

Footer Links: